Oklahoma, 2001

Hail and Damaging Winds in Oklahoma, August 25, 2001

August 25, 2001 · NWS OUN · 23 events in 8 counties and zones

12 thunderstorm wind, 8 hail, 3 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 25, 1:45 PM CST, 4 hours earlier.

Area forecast discussion, Aug 25, 1:45 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
245 PM CDT SAT AUG 25 2001

OVERVIEW OF FORECAST NEXT 24 TO 48 HOURS APPEARS FAIRLY
STRAIGHTFORWARD AT FIRST...UNTIL MESOSCALE DIAGNOSTICS ARE THROWN
INTO THE MIX. UPPER LEVEL SUBSIDENCE REGION/ANTICYCLONIC FLOW
INDICATED ON SATELLITE AND PROFILER NETWORK ACROSS CENTRAL PORTIONS
OF OKLAHOMA...EFFECTS FROM DEPARTING S/WV TROF AND SOUTHWEST
OKLAHOMA PERSISTENT CONVECTION. THIS IS EXPECTED TO DELAY ONSET OF
CONVECTIVE DEVELOPMENT ACROSS CENTRAL/EASTERN PORTIONS OF THE
FORECAST AREA. ALTHOUGH THINGS APPEAR BLEAK RIGHT NOW...WE STILL
EXPECT FRONTAL CONVECTION TO FILL IN ACROSS CENTRAL PORTIONS OF THE
FORECAST AREA...AND MOVE SOUTH...LATER THIS EVENING AND OVERNIGHT.
ZONES WILL BE WORDED ACCORDINGLY.

ETA APPEARS TO HAVE THE BEST HANDLE ON LARGER SCALE WEATHER
FEATURES. AVN CHARACTERISTICALLY SUFFERING FROM CONVECTIVE
FEEDBACK...AFFECTING ITS VORTICITY FIELDS AND QPFS. BEST CHANCES FOR
WIDESPREAD HEAVY RAINFALL APPEAR TO BE ACROSS THE EXTREME WEST
CENTRAL AND SOUTHWEST ZONES...CLOSER TO INFLUENCE OF IMPRESSIVE
WAVE/CUTOFF OVER COLORADO AND NORTHERN NEW MEXICO. THIS FEATURE
WILL TAKE MORE OF A DUE SOUTH DIVE...KEEPING BEST FORCING ACROSS THE
TEXAS PANHANDLE.

FOR THE EXTENDED TIME FRAME...WILL DRY THINGS OUT TUESDAY AND
WEDNESDAY BUT WILL KEEP POPS GOING FOR THURSDAY AND FRIDAY WITH NEXT
FRONTAL SYSTEM PROGD.

FCSTID = 11

PRELIMINARY CCF NUMBERS...
OKC   70  91  69  92 /  60  40   0   0
HBR   68  90  67  92 /  80  40  20   0
SPS   73  95  70  93 /  40  60  30   0
GAG   63  88  63  90 /  60  20  10   0
PNC   68  90  68  93 /  30  10   0   0
DUA   73  94  69  94 /  40  60  30  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Aug 25, 12:05 PM CST, 5 hours 40 minutes before
OKZ004>048-050>052-TXZ083>090-252000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
105 PM CDT SAT AUG 25 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF WESTERN OKLAHOMA AND A SMALL PART
OF WESTERN NORTH TEXAS. THE SLIGHT RISK AREA IS GENERALLY WEST OF A
WAYNOKA TO WEATHERFORD TO HOBART AND QUANAH...TEXAS LINE.  LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

A COLD FRONT EXTENDING FROM EASTERN KANSAS SOUTHWEST INTO THE
TEXAS PANHANDLE WILL CONTINUE TO PUSH SLOWLY SOUTH THIS AFTERNOON
INTO NORTHWEST AND NORTH CENTRAL OKLAHOMA.  AHEAD OF THE FRONT...
TEMPERATURES WILL WARM INTO THE MID AND UPPER 90S WITH A FEW
100 DEGREE READING ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH
TEXAS.  CONVERGENCE AHEAD AND ALONG THE FRONT COMBINED WITH
AN UPPER AIR DISTURBANCE MOVING SOUTH OUT OF COLORADO WILL RESULT
IN SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT BY MID TO LATE
AFTERNOON.  ALTHOUGH WIND PROFILES WILL REMAIN RATHER WEAK...MID
LEVEL LAPSE RATES SHOULD BE SUFFICIENT FOR A FEW STORMS TO PRODUCE
LARGE HAIL AND DAMAGING WIND GUSTS.  THE SEVERE THREAT SHOULD
DIMINISH LATER THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

FARTHER EAST ACROSS NORTH CENTRAL AND CENTRAL OKLAHOMA...LOCALLY
DAMAGING WIND GUSTS ARE ALSO A POSSIBILITY AS THUNDERSTORMS WEAKEN
LATE IN THE AFTERNOON.  LOCALLY HEAVY RAINFALL WILL ALSO BE A
POSSIBILITY AS STORMS SHOULD BE SLOW TO MOVE INITIALLY.  RESIDENTS
OF WESTERN AND CENTRAL OKLAHOMA PLANNING OUTDOOR ACTIVITIES THIS
AFTERNOON AND EVENING SHOULD REMAIN ALERT TO THE LATEST WEATHER
FORECAST AND POSSIBLE WARNINGS.

FARTHER SOUTH ACROSS WESTERN NORTH TEXAS...THE BEST CHANCE OF SHOWERS
AND THUNDERSTORMS WILL BE LATER IN THE EVENING AS THE FRONT
CONTINUES TO PUSH FARTHER SOUTH.

EMERGENCY MANAGERS AND SPOTTER GROUPS IN THE SLIGHT RISK AREA SHOULD
BE PREPARED FOR POSSIBLE ACTIVATION BEGINNING AROUND MID
AFTERNOON...AND CONTINUING THROUGH THE EVENING.

SIX

The radar

The Norman radar (KTLX), 98 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 8 hail, 3 lightning. Local standard time, as filed.

Thunderstorm Wind, Payne

When
August 25, 5:45 PM CST
Where
Payne County, 5 mi S of Glencoe
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
36.167, -96.933

The roof was blown off a barn.

Thunderstorm Wind, Ellis

When
August 25, 6:06 PM CST
Where
Ellis County, Gage
Measured
61 kt (70 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.317, -99.750

Hail, Logan

When
August 25, 6:18 PM CST
Where
Logan County, 6 mi E of Meridian
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.833, -97.150

Hail, Lincoln

When
August 25, 6:18 PM CST
Where
Lincoln County, 10 mi W of Tryon
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.867, -97.150

Thunderstorm Wind, Woodward

When
August 25, 6:30 PM CST
Where
Woodward County, 9 mi SW of Tangier
Measured
69 kt (79 mph)
Reported by
EMERGENCY MANAGER
Coordinates
36.317, -99.650

Hail, Woodward

When
August 25, 6:30 PM CST
Where
Woodward County, 9 mi SW of Tangier
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.317, -99.650

Thunderstorm Wind, Woodward

When
August 25, 6:35 PM CST
Where
Woodward County, Woodward
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.433, -99.400

Thunderstorm Wind, Woodward

When
August 25, 6:40 PM CST
Where
Woodward County, Woodward
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.433, -99.400

Thunderstorm Wind, Lincoln

When
August 25, 6:45 PM CST
Where
Lincoln County, Wellston
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
35.683, -97.067

Power lines and 2 to 3 inch diameter tree limbs were downed.

Thunderstorm Wind, Lincoln

When
August 25, 6:59 PM CST
Where
Lincoln County, 3 mi E of Wellston
Measured
65 kt (75 mph)
Reported by
AMATEUR RADIO
Coordinates
35.683, -97.017

Hail, Oklahoma

When
August 25, 7:05 PM CST
Where
Oklahoma County, Oklahoma City
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.483, -97.533

Hail was reported near the intersection of Wilshire and Kelly.

Hail, Oklahoma

When
August 25, 7:10 PM CST
Where
Oklahoma County, Oklahoma City
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.483, -97.533

Hail was reported near the intersection of Britton and Broadway Extension.

Hail, Oklahoma

When
August 25, 7:36 PM CST
Where
Oklahoma County, Nichols Hills
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.550, -97.533

Hail, Oklahoma

When
August 25, 7:55 PM CST
Where
Oklahoma County, Choctaw
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.500, -97.267

Thunderstorm Wind, Oklahoma

When
August 25, 8:10 PM CST
Where
Oklahoma County, 3 mi SW of Newalla
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
35.367, -97.200

Wind was reported near the intersection of Interstate 40 and Peebly Road.

Thunderstorm Wind, Canadian

When
August 25, 8:10 PM CST
Where
Canadian County, 4 mi W of Yukon
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
35.500, -97.817

Wind was reported near the intersection of Interstate 40 and Cimmaron Road.

Thunderstorm Wind, Canadian

When
August 25, 8:25 PM CST
Where
Canadian County, 4 mi W of Yukon
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
35.500, -97.817

Wind was reported near the intersection of Interstate 40 and Cimmaron Road.

Hail, Canadian

When
August 25, 8:25 PM CST
Where
Canadian County, 4 mi W of Yukon
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.500, -97.817

Lightning, Oklahoma

When
August 25, 8:30 PM CST
Where
Oklahoma County, Oklahoma City
Property damage
$1.5 million
Reported by
NEWSPAPER
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Lightning struck a house near the intersection of Memorial and Coltrane, resulting in a fire.

Thunderstorm Wind, Cleveland

When
August 25, 8:30 PM CST
Where
Cleveland County, 3 mi S of Norman
Property damage
$10
Reported by
STORM CHASER
Coordinates
35.167, -97.450

Large tree limbs were downed.

Thunderstorm Wind, Canadian

When
August 25, 8:39 PM CST
Where
Canadian County, 4 mi W of Yukon
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
35.500, -97.817

Wind was reported near the intersection of Interstate 40 and Cimmaron Road.

Lightning, Oklahoma

When
August 25, 10:20 PM CST
Where
Oklahoma County, Oklahoma City
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Lightning struck a house on West Park Place, causing a fire.

Lightning, Oklahoma

When
August 25, 10:32 PM CST
Where
Oklahoma County, Oklahoma City
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Lightning struck a house on North Shawnee Road, causing a fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2001Every state in 2001This day in weather historyWarnings in Oklahoma, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260247, 5260248, 5260249, 5260250, 5260251, 5260252, 5260254, 5260255, 5260253, 5260256, 5260257, 5260258, 5260259, 5260361, 5260260, 5260261, 5260262, 5260263, 5260358, 5260362, 5260357, 5260360, 5260359.